Colorado, 2009Winter Storm and Winter Weather in Colorado, February 13 to 15, 2009
February 13 to 15, 2009 · NWS GJT · 8 events in 8 counties and zones
A strong Pacific winter storm moved across the region spreading significant amounts of snowfall over the mountains of western Colorado.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific winter storm moved across the region spreading significant amounts of snowfall over the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 6:00 AM MST, 6 hours earlier.
Area forecast discussion, Feb 13, 6:00 AM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI FEB 13 2009
.UPDATE...
SNOW HAS MOVED INTO THE NORTHERN AND CENTRAL MOUNTAINS WITH ONLY A
FEW LINGERING SHOWERS OVER THE SOUTHERN MOUNTAINS EARLY THIS
MORNING. THEREFORE...WILL ALLOW THE WINTER WEATHER ADVISORY FOR THE
SAN JUAN MOUNTAINS AND CENTRAL YAMPA RIVER BASIN EXPIRE. WILL ALSO
CANCEL THE WINTER WEATHER ADVISORY FOR THE UPPER YAMPA RIVER BASIN...
WHICH INCLUDES THE CITY OF STEAMBOAT SPRINGS AS LITTLE SNOW HAD
FALLEN OVERNIGHT AND ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE
LESS THAN 3 INCHES BEFORE NOON.
&&
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
TROF AXIS ASSOCIATED WITH LATEST PACIFIC STORM HAS MOVED EAST OF THE
CONTINENTAL DIVIDE EARLY THIS MORNING. HOWEVER...OROGRAPHIC LIFT
WORKING WITH RESIDUAL MOISTURE WILL CONTINUE TO BRING SNOW TO THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH AT LEAST MIDMORNING.
THEREFORE...WILL ALLOW CURRENT ADVISORIES TO CONTINUE.
AS ANOTHER PACIFIC STORM MOVES ONSHORE FLOW WILL AGAIN BACK TO
THE SOUTH AND SOUTHWEST YIELDING A WEAK OVERRUNNING REGIME THIS
AFTERNOON AND OVERNIGHT. THIS WILL RESULT IN SOME LIGHT SNOW...
MAINLY OVER THE NORTHERN PORTION OF THE CWFA INITIALLY. SNOW WILL
FILL IN ACROSS THE SOUTH LATER TONIGHT AS THE SYSTEM MOVES ACROSS
THE GREAT BASIN.
THE STORM WILL SWEEP ACROSS THE CWFA ON SATURDAY SPREADING SNOWFALL
OVER THE ENTIRE CWFA. HOWEVER...AS MENTIONED IN THE PREVIOUS
DISCUSSION...THIS STORM WEAKENS SIGNIFICANTLY AS IT MOVES OVERHEAD
WITH MUCH OF THE ENERGY JUST BRUSHING THE FOUR CORNERS AREA. MODEL
QPF OUTPUT NOT IMPRESSIVE AS 7H LEVEL SPECIFIC HUMIDITY REMAINING
AROUND 2 G/KG. ABSENT STRONG MOISTURE SURGE AND IN LIGHT OF LIMITED
FORCING WILL CONTINUE TO WITH SNOW ACCUMULATIONS AT OR A LITTLE
BELOW ADVISORY CRITERIA AND WILL HOLD OFF ISSUING ANY ADDITIONAL
HILITES.
SNOWFALL WILL LINGER ALONG THE DIVIDE SATURDAY NIGHT...DECREASING
OVERNIGHT AS SHORTWAVE RIDGE BUILDS ONCE AGAIN.
TEMPERATURES WILL REMAIN NEAR NORMAL TODAY BUT ARE EXPECTED TO COOL
SATURDAY IN RESPONSE TO WEAK CAA AND WIDESPREAD SNOW.
.LONG TERM...SUNDAY THROUGH FRIDAY...
THE PROGRESSIVE PATTERN CONTINUES TO BRING A SERIES OF SHORTWAVE
TROUGHS OVER THE FORECAST AREA THROUGH NEXT WEEK AS THE JET STREAM
REMAINS STRETCHED FROM WEST TO EAST ACROSS THE CONUS. INITIALLY A
SHORTWAVE RIDGE WILL BE OVERHEAD ON SUNDAY...AS THE AREA SITS BETWEEN
TROUGHS. MOISTURE WILL CONTINUE TO FLOW OVER THE AREA EVEN WHEN THE
RIDGES ARE IN CONTROL...FOR PERIODS OF CLOUDS AND A FEW SHOWERS
POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY NORTH. BY SUNDAY NIGHT
THE FLOW BECOMES SOUTHWEST AS THE NEXT LOW PRESSURE SYSTEM DEVELOPS
OFF THE COAST. THIS DISTURBANCE FOLLOWS THE PREVAILING TREND OF
OPENING UP AND FILLING AS IT QUICKLY MOVES INTO THE GREAT BASIN AND
OVER THE FORECAST AREA MONDAY NIGHT. SHOWERS WILL INCREASE ON MONDAY
FAVORING THE SOUTH...AS MOISTURE INCREASES AND THE UPPER JET NOSES
INTO THE 4-CORNERS AREA. THE BEST CHANCE FOR SNOW WILL BE MONDAY
NIGHT WITH TROUGH PASSAGE AND INTO TUESDAY AS THE UPPER JET REMAINS
STRETCHED OVER THE CENTRAL ROCKIES. THE FAVORED AREA WILL SWITCH FROM
THE SOUTH TO THE NORTH AS THE FLOW BECOMES WEST TO NORTHWEST BEHIND
THE TROUGH AXIS. OROGRAPHIC SHOWERS WILL LINGER OVER THE DIVIDE AREA
INTO TUESDAY NIGHT...MAINLY NORTH. PRECIPITATION WILL SEE A DOWNTURN
BY LATE TUESDAY/TUESDAY NIGHT FROM THE WEST AS RIDGING RETURNS.
MODELS HAVE BEEN FAIRLY CONSISTENT IN KEEPING WEDNESDAY AND THURSDAY
ON THE DRY SIDE...WITH LESS CONFIDENCE FOR FRIDAY AS THE NEXT TROUGH
TAKES AIM TO OUR WEST.
TEMPS WILL BE A LITTLE BELOW SEASONAL NORMALS FOR MOST OF THE
PERIOD...WARMING NEXT WEEK TO A LITTLE ABOVE NORMAL.
&&
.AVIATION...
SNOW WILL CONTINUE OVER THE COLORADO MOUNTAINS AND HIGHER
VALLEYS THROUGH THE MORNING...PRODUCING WIDESPREAD MVFR WITH
LOCAL IFR CIGS AND VSBYS...ESPECIALLY OVER THE NORTHERN AND
CENTRAL CONTINENTAL DIVIDE AREA. CONDITIONS WILL IMPROVE FROM
THE SOUTHWEST DURING THE AFTERNOON. OTHERWISE VFR CONDITIONS WILL
PREVAIL OVER THE WESTERN HALF OF THE FORECAST AREA TODAY. THE NEXT
PACIFIC STORM WILL MOVE OVER THE AREA FROM THE WEST TONIGHT FOR
DETERIORATING CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY UNTIL NOON THE NORTHERN AND CENTRAL
MOUNTAINS...ZONES 4/9/10/12 AND 13.
.UT...NONE.
UPDATE.........NL
SHORT TERM.....NL
LONG TERM......EH
AVIATION.......EHHazardous weather outlook, Feb 13, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI FEB 13 2009
COZ001>014-017>023-UTZ022>025-027>029-141300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI FEB 13 2009
...WINTER WEATHER ADVISORIES FOR THE CENTRAL AND NORTHERN MOUNTAINS
OF WESTERN COLORADO THROUGH MIDDAY...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE OVER THE NORTH AND CENTRAL PORTIONS OF WESTERN
COLORADO THIS MORNING. STORM TOTAL SNOW ACCUMULATIONS OVER THE
MOUNTAINS WILL RANGE FROM 4 TO 8 INCHES BY EARLY AFTERNOON. SNOW
WILL DIMINISH FROM THE SOUTHWEST THIS AFTERNOON. THEN SNOW WILL AGAIN
SPREAD OVER THE AREA FROM THE WEST THIS EVENING...BECOMING LIKELY
OVER THE MOUNTAINS BY LATE TONIGHT...WITH A CHANCE OF SNOW DEVELOPING
IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL INCREASE...BECOMING WIDESPREAD BY EARLY SATURDAY...
ESPECIALLY OVER THE MOUNTAINS. RAIN MAY MIX WITH SNOW IN SOME OF
THE LOWER VALLEYS DURING THE AFTERNOON. SNOW WILL DECREASE FROM THE
SOUTHWEST SATURDAY NIGHT. THE NEXT CHANCE FOR SNOW WILL DEVELOP ON
MONDAY...THEN CONTINUE THROUGH TUESDAY AS THE LATEST IN A SERIES OF
STORMS MOVES OVER THE AREA. THE CHANCE FOR MOUNTAIN SNOW WILL
CONTINUE THROUGH TUESDAY NIGHT...DIMINISHING WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW ACCUMULATIONS WOULD BE APPRECIATED.
TGJT
Winter Weather, Southwestern San Juan Mountains
- When
- February 13, 12:00 PM MST to February 15, 1:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches occurred. Strong wind gusts of 25 to 50 mph caused blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- February 13, 1:00 PM MST to February 15, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 8 to 16 inches occurred while winds gusted up to 20 to 30 mph causing blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- February 13, 1:00 PM MST to February 15, 3:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred with winds that gusted up to 25 to 40 mph causing blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 13, 1:00 PM MST to February 15, 3:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred. Gusty winds of 20 to 30 mph caused blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 13, 1:00 PM MST to February 15, 1:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred. Winds gusted up to 25 to 40 mph causing blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- February 13, 1:00 PM MST to February 15, 7:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 7 to 14 inches occurred, as well as strong winds that gusted up to 25 to 35 mph causing blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 13, 1:00 PM MST to February 14, 10:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches fell above the 7500 foot level. Wind gusts of 25 to 40 mph caused blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 14, 6:00 AM MST to 11:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, February 13 to 14, 20091 death · 9 injured · 7 events
- Flood in Mississippi, February 13, 2009$40,000 · 1 event
- Winter Storm in Nebraska, February 13, 200921 events
- Heavy Snow in Iowa, February 13, 200914 events
- Winter Storm in Nebraska, February 13, 20098 events
- Heavy Snow in Nebraska, February 13, 20095 events
- Flooding in Illinois, February 13 to 24, 20095 events
- Winter Storm and Winter Weather in Colorado, February 13, 20094 events
- Winter Weather in Utah, February 13 to 14, 20092 events
- Winter Weather in California, February 13 to 14, 20092 events
- Winter Weather in Illinois, February 13 to 14, 20092 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 13, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151762, 151738, 151739, 151749, 151750, 151751, 151814, 151778.